Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2020, 2:12 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 2:12 PM EDT (18:12 UTC)
- Expired
- Aug 5, 2020, 3:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS52 KCAE 051812
SVRCAE
SCC009-011-075-051900-
/O.NEW.KCAE.SV.W.0145.200805T1812Z-200805T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
212 PM EDT Wed Aug 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnwell County in central South Carolina...
Northwestern Bamberg County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 300 PM EDT.
* At 212 PM EDT, severe thunderstorms were located along a line
extending from 12 miles south of Gaston to 6 miles northeast of
Blackville, moving east at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North, Neeses, Norway, Woodford and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3341 8125 3365 8119 3370 8103 3369 8102
3338 8106
TIME...MOT...LOC 1812Z 250DEG 7KT 3364 8115 3342 8120
HAIL...0.88IN
WIND...60MPH
$$
fwa2 follow-up statements
757
WWUS52 KCAE 051830
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
230 PM EDT Wed Aug 5 2020
SCC011-051839-
/O.CAN.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Barnwell SC-
230 PM EDT Wed Aug 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1829Z 250DEG 7KT 3365 8112 3343 8117
$$
SCC009-075-051900-
/O.CON.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Bamberg SC-Orangeburg SC-
230 PM EDT Wed Aug 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHWESTERN BAMBERG AND NORTHWESTERN ORANGEBURG COUNTIES...
At 229 PM EDT, severe thunderstorms were located along a line
extending from 11 miles south of Gaston to 7 miles north of Denmark,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North, Neeses, Norway, Woodford and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1829Z 250DEG 7KT 3365 8112 3343 8117
HAIL...1.00IN
WIND...60MPH
$$
fwa286
WWUS52 KCAE 051850
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
250 PM EDT Wed Aug 5 2020
SCC009-075-051900-
/O.EXP.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Bamberg SC-Orangeburg SC-
250 PM EDT Wed Aug 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BAMBERG AND
NORTHWESTERN ORANGEBURG COUNTIES WILL EXPIRE AT 300 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1850Z 250DEG 7KT 3366 8108 3344 8113
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:59 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 11:59 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1159 AM EDT Wed Aug 5 2020 .SYNOPSIS... Increasing moisture along with an upper level trough and higher daytime temperatures today through the weekend will result in chances of showers and thunderstorms each day. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms continue across the eastern Midlands with some locally heavy rain and will monitor the potential for localized flooding. The upper level trough will remain west of the area through tonight with short waves rotating through the axis of the trough and into the forecast area. Although the eastern Midlands have been mostly cloudy this morning elsewhere plenty of sunshine has pushed the temperatures into the mid 80s with satellite imagery showing cumulus beginning to develop. Low level flow will remain south-southeasterly today pushing pwat values to near 2 inches by late afternoon. WV imagery shows plenty of dry air aloft and concern will become potential for wind gusts from thunderstorms which develop this afternoon. Expect convective coverage to increase slowly over the next couple of hours with additional cells quickly developing during the mid and late afternoon hours as outflow boundaries are produced and collide. With the potential for wind gusts most of the forecast area is included in the SPC Main marginal risk of severe area. With the high pwat values and cells this morning being highly efficient rainfall producers the area is also under a WPC marginal risk of excessive rainfall. Convection will diminish with sunset however with numerous boundaries expected across the area and additional short waves rotating through expect some cells to persist overnight. High temperatures this afternoon will be in the upper 80s to low 90s with overnight lows in the low 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Upper level trough across the lower Mississippi Valley with several weak short waves moving northeast across Georgia and South Carolina in southwest flow aloft. Weak surface front/trough will remain near the area. Air mass moist with precipitable water 1.75 inches or higher and moderately unstable through the period. High resolution CAMS and mos support scattered showers and thunderstorms mainly in the afternoon and evening with convergence enhanced near the front/trough, sea breeze activity and possible short wave triggers. Temperatures near normal with max temps in the low 90s and min temps in the low 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Fairly typical early August weather is in store through the weekend and into early next week. The are will sit between a weak jet stream over the northern U.S. and the Bermuda High perched across Florida at the far southern end of an upper level trof. Weak surface trough across the area and moist and moderately unstable air mass. Seasonably warm and humid conditions will prevail, with scattered afternoon and evening thunderstorms expected. Highs 90-95 and lows 70-75 will be the rule. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... VFR conditions for much of the period with convection expected this afternoon into tonight. Convection continues east of CAE/CUB/OGB with convection expected to develop at all terminals this afternoon into tonight. Thunderstorms which develop will produce locally heavy rainfall and have the potential for strong and gusty winds. Convection will diminish with sunset however some cells are expected overnight. The potential for fog is low as a 20 knot low level jet however with rainfall there will be potential for stratus during the early morning and sunrise hours. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 5, 3:51 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 351 AM EDT Wed Aug 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 351 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered afternoon and evening thunderstorms. Isolated severe thunderstorms with damaging winds main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 1:59 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
159 PM EDT Wed Aug 5 2020
SCZ027-030-035-036-041-051830-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
159 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...east
central Aiken and northwestern Bamberg Counties Until 230 PM EDT....
At 159 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 15 miles north of Blackville, or 17 miles north
of Denmark, moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
North, Pelion, Springfield, Salley, Neeses, Norway, Perry, Woodford,
Livingston, Aiken Gopher Tortoise Heritage Preserve, Perry Airport
and Thor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3333 8117 3348 8147 3376 8125 3362 8096
TIME...MOT...LOC 1759Z 265DEG 10KT 3356 8118The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:08 AM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 112 min |
| Aug 5, 1:59 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Aug 5, 3:04 PM EDT | Special Weather Statement | CAE | Lexington | 26 min |
| Aug 5, 3:51 PM EDT | Special Weather Statement | CAE | Saluda | 24 min |
| Aug 5, 4:44 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 5, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 27 min |
| Aug 5, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 48 min |
| Aug 5, 6:49 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 67 min |
| Aug 5, 7:03 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| Aug 5, 7:10 PM EDT | Special Weather Statement | CAE | Edgefield | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.